A 21-year-old female died after the contraceptive pill triggered a fatal blood clot, her parents claim.
Fallan Kurek, who worked as a teaching assistant with children with learning disabilities, was prescribed Rigevidon by her GP to regulate her periods.
She had been taking the medication for just 25 days when she collapsed at home in Tamworth, Staffordshire.
Paramedics rushed to her house after she began vomiting – but minutes later she stopped breathing and turned blue.
Miss Kurek was taken to Birmingham’s Good Hope hospital with her parents Brian and Julia by her side.
But tragically, after three days in intensive care, she was pronounced brain dead.
She passed away just hours later on Thursday May 14, surrounded by her loved ones.
Her cause of death was recorded as pulmonary embolism (blood clot) on her lung.
Fallan Kurek had been taking contraceptive pill for just 25 days when she collapsed at home. She died three days later from brain damage, triggered by a clot in her lung
And her devastated parents claim doctors said it was caused by the contraceptive pill she had been taking for just 25 days.
‘We felt angry when they first mentioned it could be the Pill,’ said her mother, who is now comforting her three other children, Michael, 24, Robert, 22 and Jessica 19.
‘She was only on it to regulate her periods. I couldn’t believe nobody had said the Pill could do this.’
She explained her daughter had been told to take the combined pill for three months before having a break.
But after three weeks of taking the contraceptive, Miss Kurek began suffering with breathlessness and pains in her legs and ribs – all classic symptoms of a pulmonary embolism.
While out with her parents at a local salon, she suffered what they thought was a panic attack.
Concerned, her father took her to the local Sir John Peel Hospital for a check-up where she was given an electrocardiogram (ECG).
‘They said everything was fine, they said she had probably bruised her sternum,’ recalled Mrs Kurek.
‘They said to go home and take some ibuprofen and paracetamol – and if the symptoms continue, then go and see your GP.
‘We thought nothing more of it, she still said she had this little niggling pain, but it wasn’t bothering her too much.’
After three days in hopsital after collapsing, scans revealed Miss Kurek was clinically brain dead after being starved of oxygen. Her parents Julia and Brian were forced to turn off her ventilator on May 14
Four days later, Miss Kurek’s parents went to wake her one morning and to check if she was feeling any better.
‘She said she felt fine, but when she sat up in bed she started getting breathless again,’ said her father, 52.
‘She took her pill, then got up, and then began walking downstairs.
‘But as she got halfway down the stairs she collapsed. I got to the bottom of the stairs and she just went limp in my arms.’
Paramedics arrived and began carrying out tests on Miss Kurek, who was still conscious at this point. But within minutes they switched to emergency CPR when she stopped breathing.
She was rushed to Good Hope Hospital’s intensive care unit, where she was put on a ventilator and emergency scans on her head and chest took place.
Miss Kurek (pictured above as a child) had been told to take the combined pill for three months before having a break. But after just three weeks, she began suffering with breathlessness and pains in her legs and ribs
Mrs Kurek said medics then asked her whether her daughter was taking the pill.
‘While they were working on her someone came in to talk to me.
‘They asked me if there were any heart problems in the family, or if Fallan had taken drugs – to which I replied definitely not.
‘The third question was, “Is she on the pill?”.
‘I said, “Yes, is that relevant?”
‘He said: “We know what it is” – and off he went.
‘Brian and I just looked at each other – we couldn’t believe it.’
A scan revealed Miss Kurek had a large clot on her lung, causing the right side of her heart to become inflamed.
She spent the next three days in ICU at Good Hope, while her parents waited anxiously by her bedside.
‘On Wednesday night we were told her blood pressure and heart rate had gone sky high, and she needed an emergency CT scan,’ said her mother.
‘I just had a horrible feeling. We knew that something bad had happened.’
A heartbroken Mr Kurek said: ‘Fallan (far left) was looking forward to the rest of her life. She was confident, cheeky, bubbly, and the mother hen to all her friends. We just don’t want any other family to go through this’
THE PILL AND THE RISKS OF A PULMONARY EMBOLISM
A pulmonary embolism is a blockage in the pulmonary artery, which is the blood vessel that carries blood from the heart to the lungs.
This blockage – usually a blood clot – is potentially life threatening, as it can prevent blood from reaching your lungs.
The symptoms of a pulmonary embolism can sometimes be difficult to recognise because they can vary between individuals. However, the main symptoms include:
* chest pain – a sharp, stabbing pain that may be worse when you breathe in
* shortness of breath – this can come on suddenly or develop gradually
* coughing – this is usually dry, but may include coughing up blood or mucus that contains blood
* feeling faint, dizzy or passing out
Every year blood clots cause 30,000 deaths – official estimates suggest as many as 25,000 people die from preventable blood clots that develop in hospital.
This is partly because lying immobile in a hospital bed or on an operating table causes the blood to pool and thicken.
Another risk factor is the combined oral contraceptive Pill, taken by two million women in Britain aged 16 to 49. It contains oestrogen, which causes the blood to clot more easily.
The problem is that many doctors and nurses do not realise that blood clots can affect adults of all ages, not just those over 45, says Professor Beverley Hunt, medical director of the charity Lifeblood.
Another issue is that many health professionals are unaware a patient can have a blood clot even if their leg isn’t swollen.
The warning signs include unexplained pain in the leg muscle, such as a sharp or achy cramp, but sometimes there are no symptoms.
‘I run a clinic for young people and teenagers who have had blood clots and what I often hear from them, including those in their 20s, is: “I had a pain in my leg and went to a health professional, but they said I was too young to have a blood clot,” ‘ says Professor Hunt.
Of 100,000 women who are not on the Pill and not pregnant, about five will have a blood clot in a year.
Of 100,000 women taking a Pill such as Rigevidon, about 15 will have a blood clot in a year.
Tragically, the scan revealed Miss Kurek was clinically brain dead after being starved of oxygen before arriving at hospital.
Her ventilator was switched off on Thursday May 14, and she died half an hour later at 5.10pm.
‘Fallan was looking forward to the rest of her life,’ said her heartbroken father.
‘She was confident, cheeky, bubbly, and the mother hen to all her friends.
‘We just don’t want any other family to go through this.’
An inquest into her death will be conducted by the South Staffordshire coroner in due course.
Her parents have been given a temporary death certificate, so they can finally give their daughter a funeral on May 29.
The family is asking that anyone wishing to make a tribute can donate to the ICU unit at Good Hope Hospital.
And her parents hope that sharing her story will raise awareness about potentially fatal symptoms of blood clots and taking the pill.
‘This is all because of 25 days,’ her mother added.
Mr and Mrs Kurek also hope that medical professionals will take more time to explain serious side effects to all women, not just those in high risk groups, such as smokers or overweight women.
‘They know the pill can cause blood clots,’ said Mr Kurek. ‘We can’t bring her back, all we can do is maybe save another life.’
The Medicines and Healthcare products Regulatory Agency, the government body which regulates the drug, insists the Pill is safe and that women should continue to take it.
A spokesman said: ‘Women should continue to take their contraceptive pill. These are very safe, highly effective medicines for preventing unintended pregnancy and the benefits associated with their use far outweigh their risks.
‘The safety of contraceptive pills was reviewed at European level in 2014 and the review confirmed that the risk of blood clots with all contraceptives is small.
‘The benefits of any combined hormonal contraceptive far outweigh the risk of serious side effects – prescribers and women should be aware of the major risk factors for blood clots and the key signs and symptoms.
‘If women have questions, they should discuss them with their GP or contraceptive provider at their next routine appointment but should keep taking their contraceptive until they have done so.’
Gedeon Ritcher, the Hungarian company that manufactures Rigevidon, did not respond when approached for comment.